Alert archive / Illinois / Tornado Warnings in 2013

Tornado Warning 69, NWS Paducah, KY

November 17, 2013Perry County, Illinois

NWS Paducah, KY issued this tornado warning at Nov 17, 2013, 12:12 PM CST for Perry County, Illinois. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 17, 2013, 12:12 PM CST (18:12 UTC)
Expired
Nov 17, 2013, 12:45 PM CST
In force
33 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Perry County, IL

The radar

The Paducah radar (KPAH), 118 km from the middle of the area, began a volume at 18:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 17, 10:43 AM CSTTornado WatchSPC8 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 6.2 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2013-11-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1021 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2013-11-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 398 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1021 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
506 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
398 m²/s²
0-3 km storm-relative helicity
396 m²/s²
Significant tornado parameter
2.7
Supercell composite
11.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

800 
WFUS53 KPAH 171812
TORPAH
ILC145-171845-
/O.NEW.KPAH.TO.W.0069.131117T1812Z-131117T1845Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
1212 PM CST SUN NOV 17 2013

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHERN PERRY COUNTY IN SOUTH CENTRAL ILLINOIS...

* UNTIL 1245 PM CST.

* AT 1209 PM CST...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A
  TORNADO WAS LOCATED NEAR STEELEVILLE...AND MOVING NORTHEAST AT 65
  MPH.

  HAZARD...TORNADO.

  SOURCE...RADAR INDICATED ROTATION.

  IMPACT...MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE TO
           ROOFS...WINDOWS AND VEHICLES WILL OCCUR. FLYING DEBRIS
           WILL BE DEADLY TO PEOPLE AND ANIMALS. TREE DAMAGE IS
           LIKELY.

* LOCATIONS IMPACTED INCLUDE...
  PINCKNEYVILLE...DU QUOIN...WILLISVILLE...TAMAROA...CUTLER AND ST.
  JOHNS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3813 8915 3812 8913 3807 8912 3797 8915
      3796 8917 3795 8959 3804 8960 3817 8915
TIME...MOT...LOC 1812Z 247DEG 56KT 3798 8962

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Nov 17, 5:49 AM CST, 6 hours 23 minutes earlier.

Area forecast discussion, Nov 17, 5:49 AM CST, 6 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
549 AM CST Sun Nov 17 2013

.SHORT TERM...(Today and Tonight)
ISSUED AT 423 AM CST SUN NOV 17 2013

Will have to monitor the embedded linear segment near KPAH at 10Z
closely, but it appears that the severe weather threat for early
this morning may not pan out. We have had some gusts 40 to 50 MPH
generally associated in or close to convective elements, and this
will likely continue through at least daybreak. The current band
of convection should continue to creep eastward and should be
exiting the southeast around 15Z. The latest HRRR was holding onto
it a bit longer til nearly 18Z, so the grids will keep likely pops
through the morning in the far southeast. To the northwest of this
band, little precipitation is expected until early afternoon.

Previous runs of the HRRR and other mesoscale models had been
generating discrete convection over the Evansville Tri State
ahead of the front from midday through mid afternoon. Isolated
supercell storms with the potential for all forms of severe
weather including significant tornadoes would be possible with these
storms if they develop. The latest few HRRR runs have not been
generating the pre-frontal activity, apparently due to some minor
capping developing in the wake of this mornings activity. Will
keep an emphasis in the PoP fields over the Tri State area through
the afternoon, but it will only be good chance to low end likelies
due to the discrete nature of the storms, if they can develop.

The one thing that seems to be a given in all of the models is for
a broken line of most likely discrete supercell thunderstorms to
develop southward along the eastward advancing cold front. This
activity should enter the far northwest portions of southern
Illinois around 19Z, and then continue to develop southward as the
whole line moves east through the afternoon. All of the convection
is expected to be east of the area by 00Z. Southeast Missouri as
well as the Purchase area of west Kentucky may come through this
event unscathed, as the frontal convection moves/develops
southeastward from southern Illinois into the Lakes and Pennyrile
region of west Kentucky late this afternoon. The full gamut of
severe weather will be possible with the frontal convection,
including significant tornadoes. These frontal storms may begin to
coalesce into a line or at least linear segments before exiting
the area. This would result in more of a bowing/damaging wind
threat.

As for the Wind Advisory, only the raw NAM winds are in support,
but given observations this morning the Advisory looks good. Did
modify the winds a bit to emphasize the northern half of the
southern Illinois and the Evansville Tri State for the strongest
winds. However, guidance has trended considerably lower with the
winds behind the cold front, so decided to expire the Advisory at
23Z, instead of the original 02Z.

High pressure will build across the area tonight. Modest west
northwest winds will bring much drier and cooler air to the
region. Did not stray too far from guidance for lows tonight.
Generally favored the warm side of guidance for highs today.

.LONG TERM...(Monday through Saturday)
ISSUED AT 423 AM CST SUN NOV 17 2013

Not much overall change for the extended portion of the forecast.
There is good model agreement with the synoptic features
influencing the area through Thursday, then there is much
divergence. Look for high pressure to finally settle over the
area Monday evening, allowing for good radiational cooling
overnight into Tuesday morning. Definitely undercut guidance for
lows Monday night.

The surface high will shift quickly east Tuesday into Tuesday
night, allowing for weak return southeasterly flow across the
area. As the flow aloft become southwesterly heading into Wednesday,
clouds will begin to increase, and a disturbance will bring a
chance of showers to the area Wednesday night into Thursday.

The ECMWF continues to have a dominant northern stream system and
brings Arctic surface high pressure into the area beginning late
Thursday. The GFS has a stronger southern stream which effectively
holds off the Arctic airmass about 24 hours later. Both models
indicate a decent chance of showers Thursday night into Friday,
but the temperatures would be much warmer if the GFS is right.
Tremendous bust potential here. This forecast still leans a bit
toward the warmer GFS solution. Both models are now clearing the
area out by Saturday morning with somewhat modified Arctic high
pressure building over the region.

&&

.AVIATION...
ISSUED AT 547 AM CST SUN NOV 17 2013

For the 12z Sunday WFO PAH TAF issuance, kept MVFR ceilings in
place through the frontal passage at each location. For
Thunderstorms, the use of vicinity thunder was kept given the
variability and coverage of thunderstorm this after over each of
the sites. Near term changes may be required as the frontal
boundary and associated convection move through later today.
Withing 1 to 3 hours of the cold frontal passage, skies were
cleared out and winds/wind gusts were reduced dramatically.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...WIND ADVISORY until 5 PM CST this afternoon FOR ILZ075>078-
     080>094.

MO...WIND ADVISORY until 5 PM CST this afternoon FOR MOZ076-086-087-
     100-107>112-114.

IN...WIND ADVISORY until 5 PM CST this afternoon FOR INZ081-082-
     085>088.

KY...WIND ADVISORY until 5 PM CST this afternoon FOR KYZ001>022.

&&

SHORT TERM...DRS
LONG TERM...DRS
AVIATION...Smith
Hazardous weather outlook, Nov 17, 10:52 AM CST, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1052 AM CST SUN NOV 17 2013

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-181100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1052 AM CST SUN NOV 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

TORNADO WATCH NUMBER 563 IS IN EFFECT THROUGH 7 PM FOR THE ENTIRE
QUAD STATE. REFER TO THE WATCH FOR MORE DETAILS.

A HIGH RISK OF SEVERE THUNDERSTORMS EXISTS THIS AFTERNOON AND
EARLY EVENING FOR AREAS ALONG AND NORTH OF INTERSTATE 64...FROM
AROUND MOUNT VERNON ILLINOIS...EASTWARD THROUGH PRINCETON AND
WINSLOW INDIANA. A MODERATE RISK IS FORECAST FOR MOST OF THE
REMAINDER OF THE AREA...MAINLY ALONG AND EAST OF THE MISSISSIPPI
RIVER. A SLIGHT RISK IS FORECAST FOR SOUTHEAST MISSOURI.

DISCRETE SUPERCELL THUNDERSTORMS WILL BE FORMING AHEAD OF A COLD
FRONT ACROSS PORTIONS OF CENTRAL ILLINOIS AND MISSOURI. THESE
STORMS WILL DEVELOP AND MOVE RAPIDLY TO THE EAST. BEHIND THESE
STORMS...A LINE OF SEVERE STORMS IS LIKELY TO DEVELOP SOUTHWARD
ALONG AN ADVANCING COLD FRONT THROUGH THE AFTERNOON HOURS.

ANY STORMS THAT FORM THIS AFTERNOON WILL POSE A RISK OF DAMAGING
WINDS...LARGE HAIL...AND TORNADOES. THIS IS A RARE ENVIRONMENT
SUPPORTIVE OF A HIGH END SEVERE WEATHER EVENT. LARGE...LONG LIVED
AND LONG TRACK TORNADOES ARE A DISTINCT POSSIBILITY THIS AFTERNOON
AND EARLY EVENING!

OUTSIDE OF THUNDERSTORMS...STRONG SOUTH WINDS WILL STILL GUST
OVER 40 MPH AT TIMES TODAY. A WIND ADVISORY IS NOW IN EFFECT
UNTIL 5 PM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED FOR THE ENTIRE REGION.

In the hours before

Local storm report, Nov 17, 8:14 AM CST, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
814 AM CST SUN NOV 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     FLASH FLOOD      ROCKPORT                37.88N 87.05W
11/17/2013                   SPENCER            IN   PUBLIC

            WATER TOO DEEP ALONG SEVERAL PRIMARY AND SECONDARY ROADS
            FOR VEHCILES TO PASS THROUGH IN NUMEROUS LOCATIONS.

&&

SMITTY

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 17, 11:57 AM CSTTornado WarningPAHPerry33 min
Nov 17, 12:22 PM CSTTornado WarningPAHJefferson38 min
Nov 17, 12:27 PM CSTTornado WarningPAHJackson33 min
Nov 17, 12:51 PM CSTTornado WarningPAHWilliamson39 min
Nov 17, 12:58 PM CSTTornado WarningPAHWayne47 min
Nov 17, 1:05 PM CSTTornado WarningPAHHamilton, Jefferson, Wayne25 min
Nov 17, 1:11 PM CSTTornado WarningPAHAlexander34 min
Nov 17, 1:23 PM CSTSevere Thunderstorm WarningPAHHamilton, Saline37 min
Nov 17, 1:30 PM CSTTornado WarningPAHAlexander, Pulaski30 min
Nov 17, 1:32 PM CSTTornado WarningPAHEdwards, Wabash28 min
Nov 17, 1:45 PM CSTTornado WarningPAHGallatin, Saline, White30 min
Nov 17, 1:52 PM CSTTornado WarningPAHMassac, Pulaski23 min
Nov 17, 1:53 PM CSTHigh Wind WarningPAHFranklin, Jackson, Jefferson, Perry107 min
Nov 17, 1:55 PM CSTSevere Thunderstorm WarningPAHGallatin, Saline50 min
Nov 17, 2:06 PM CSTTornado WarningPAHGallatin, Saline24 min
Nov 17, 2:09 PM CSTTornado Warning Tornado observedPAHMassac, Pope36 min
Nov 17, 2:23 PM CSTTornado WarningPAHGallatin37 min
Nov 17, 2:38 PM CSTSevere Thunderstorm WarningPAHMassac, Pope37 min

Nearby

Tornado Warnings in Illinois, 2013Every tornado warning in 2013Tornadoes in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.